Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 61, NWS Tucson, AZ

August 11, 2012Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 11, 2012, 3:41 PM MST for Pima County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2012, 3:41 PM MST (22:41 UTC)
Expired
Aug 11, 2012, 4:15 PM MST
In force
34 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 103 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
2512 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WUUS55 KTWC 112241
SVRTWC
AZC019-112315-
/O.NEW.KTWC.SV.W.0061.120811T2241Z-120811T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
341 PM MST SAT AUG 11 2012

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 415 PM MST

* AT 334 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES EAST OF ANEGAM...OR 33
  MILES SOUTH OF CASA GRANDE...AND MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL    
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3235 11212 3250 11207 3250 11169 3226 11179
TIME...MOT...LOC 2241Z 151DEG 8KT 3244 11187

$$
2 follow-up statements
882 
WWUS55 KTWC 112248 RRA
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
348 PM MST SAT AUG 11 2012

AZC019-112315-
/O.CON.KTWC.SV.W.0061.000000T0000Z-120811T2315Z/
PIMA AZ-
348 PM MST SAT AUG 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

AT 342 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES NORTHEAST OF
ANEGAM...OR 31 MILES SOUTH OF CASA GRANDE...MOVING NORTH AT 15 MPH.

LAT...LON 3235 11212 3250 11207 3250 11169 3226 11179
TIME...MOT...LOC 2249Z 160DEG 13KT 3248 11188

$$
810 
WWUS55 KTWC 112311
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
411 PM MST SAT AUG 11 2012

AZC019-112320-
/O.EXP.KTWC.SV.W.0061.000000T0000Z-120811T2315Z/
PIMA AZ-
411 PM MST SAT AUG 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 415 PM MST...

THE STORM THAT PROMPTED THE WARNING HAD DECREASED BELOW SEVERE 
LEVELS. HOWEVER...HEAVY RAINFALL CONTINUED ACROSS THE AREA. A SMALL 
STREAM FLOOD ADVISORY IS NOW IN EFFECT UNTIL 7 PM MST. 

LAT...LON 3235 11212 3250 11207 3250 11169 3226 11179
TIME...MOT...LOC 2310Z 160DEG 13KT 3255 11191

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:30 AM MST, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 11, 9:30 AM MST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 AM MST SAT AUG 11 2012

.SYNOPSIS...HOT DAYTIME TEMPERATURES WILL CONTINUE INTO THE MIDDLE
OF THE UPCOMING WEEK. NEAR RECORD HIGHS WILL OCCUR IN SOME LOCATIONS
THIS WEEKEND. EXPECT SCATTERED THUNDERSTORMS WEST OF TUCSON THROUGH
THIS EVENING. THUNDERSTORMS WILL BE LIMITED TO NEAR THE NEW MEXICO
BORDER SUNDAY. SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL THEN RETURN MONDAY THROUGH FRIDAY AS DEEPER MOISTURE RETURNS TO
THE AREA.

&&

.DISCUSSION...KEMX WSR-88D DETECTED ISOLATED 30-50 DBZ ECHOES MOVING
NWWD ACROSS CENTRAL PIMA COUNTY AND SOUTH CENTRAL PINAL COUNTY AT
1605Z. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME.
SATELLITE IMAGERY AND SURFACE OBSERVATIONS INDICATED PARTLY CLOUDY
SKIES FROM TUCSON WWD. MOSTLY CLEAR SKIES WERE ACROSS GREENLEE/
GRAHAM/COCHISE COUNTIES.

DEWPOINTS VALID 16Z RANGED FROM THE LOWER 40S F NEAR THE WHITE
MOUNTAINS TO THE NEAR 60 F VICINITY NOGALES AZ. THESE TEMPS WERE
NEARLY IDENTICAL TO 24 HOURS AGO. SURFACE TEMPS VALID 16Z WERE ABOUT
2-5 DEGS F WARMER VERSUS THIS TIME FRI. BLENDED TOTAL PRECIP WATER
IMAGERY DEPICTED VALUES RANGING FROM NEAR 1.00 INCH VICINITY WHITE
MOUNTAINS TO AROUND 1.50 INCHES ACROSS WRN PIMA COUNTY. 11/12Z UPPER
AIR PLOTS INDICATED 594 DM HIGH PRESSURE CENTERED OVER NWRN NEW
MEXICO WITH RIDGE AXIS EXTENDING NWWD INTO THE PACIFIC NW. DIFFLUENT
FLOW AT 300 MB WAS ACROSS SE AZ...AND MID-LEVEL STEERING FLOW WAS
SELY AROUND 10 KTS.

INVERTED TROF MOVING NWWD ACROSS FAR NWRN SONORA WILL MOVE NW ACROSS
SWRN AZ INTO THIS EVENING. NW-SE AXIS OF DEEPER MOISTURE AS WELL AS
DIFFLUENT UPPER FLOW JUSTIFIES SCATTERED SHOWERS/TSTMS ACROSS WRN/
CENTRAL PIMA COUNTY SEWD INTO SANTA CRUZ COUNTY INTO THIS EVENING.
FOR NOW WILL MAINTAIN ISOLATED SHOWERS/TSTMS FOR THE TUCSON METRO
AREA THRU THIS EVENING. HOWEVER...11/12Z NAM ARGUES FOR DRY
CONDITIONS FOR TUCSON. PRECIP-FREE CONDITIONS JUSTIFIED ACROSS
GRAHAM AND COCHISE COUNTIES...AND A SLIGHT CHANCE OF SHOWERS/TSTMS
VICINITY WHITE MOUNTAINS. DRY CONDITIONS AREA WIDE LATE TONIGHT AS
THE INVERTED TROUGH ADVANCES WELL NW OF THIS FORECAST AREA.

SUN...
SHOWERS/TSTMS FORECAST TO BE LIMITED TO THE HIGHER TERRAIN EAST OF
TUCSON AND ESPECIALLY TO NEAR THE NEW MEXICO BORDER AS PER THE
11/12Z NAM.

MON...
DEEPER MOISTURE IS PROGGED TO ADVECT WWD ACROSS SE AZ. THE INHERITED
OFFICIAL FORECAST DEPICTS SCATTERED AFTERNOON AND EVENING SHOWERS/
TSTMS FROM TUCSON EWD/SWD WITH LESSER PRECIP CHANCES ACROSS WRN
SECTIONS. MAIN CONCERN FOR MON WILL BE THE THREAT FOR DAMAGING WIND
GUSTS DUE TO A QUITE DRY NEAR-SURFACE ENVIRONMENT.

TUE-FRI...
DAILY PRECIP CHANCES TO GRADUALLY INCREASE THIS PERIOD AS UPPER
RIDGE REMAINS JUST EAST OF THE AREA. IN SUMMARY...SCATTERED MAINLY
AFTERNOON AND EVENING SHOWERS/TSTMS MAINLY FROM TUCSON EWD/SWD WITH
LESSER SHOWER/TSTM ACTIVITY ACROSS WRN SECTIONS.

THE HOTTEST TEMPERATURES OF THE YEAR ARE FORECAST SUNDAY AND MONDAY
WITH THE LOW DESERTS NEAR HEAT ADVISORY CRITERIA. COOLING TREND TO
OCCUR DURING THE LATTER PART OF THE UPCOMING WEEK.

&&

.AVIATION...ISOLD-SCT -TSRA/-SHRA MAINLY SOUTH AND WEST OF KTUS THRU
THIS EVENING THEN DRY CONDITIONS AREA WIDE 06Z-12Z SUNDAY. BRIEF WIND
GUSTS APPROACHING 40 KTS WITH THE STRONGEST TSRA. OTHERWISE...VFR
CONDITIONS AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU LATE
TONIGHT OR 12/12Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL OCCUR MAINLY WEST OF
TUCSON INTO THIS EVENING. ISOLATED TO SCATTERED THUNDERSTORMS WILL
THEN OCCUR MAINLY NEAR THE HIGHER TERRAIN SUNDAY. THUNDERSTORM
CHANCES WILL GRADUALLY INCREASE DURING THE UPCOMING WEEK AS DEEPER
MOISTURE RETURNS TO THE AREA. OTHERWISE...EXPECT HOT DAYTIME
TEMPERATURES WITH NORMAL DIURNAL WIND TRENDS INTO THE MIDDLE OF THE
UPCOMING WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 11, 9:46 AM MST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
946 AM MST SAT AUG 11 2012

AZZ501>503-505-515-120600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
SOUTH CENTRAL PINAL COUNTY-BABOQUIVARI MOUNTAINS-
946 AM MST SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING FOLLOWED
BY DRY CONDITIONS LATE TONIGHT. THE STRONGEST THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...PARTICULARLY THIS
AFTERNOON AND EARLY THIS EVENING. OTHERWISE...HOT TEMPERATURES
WILL OCCUR AGAIN TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY CONDITIONS ARE EXPECTED SUNDAY. THEREAFTER...THUNDERSTORM
CHANCES WILL GRADUALLY INCREASE MONDAY THROUGH FRIDAY AS DEEPER
MOISTURE RETURNS TO THE AREA. HOT DAYTIME TEMPERATURES WILL
CONTINUE SUNDAY THROUGH TUESDAY FOLLOWED BY A COOLING TREND BY THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ504-506-514-120600-
TUCSON METRO AREA-SOUTHEAST PINAL COUNTY-
CATALINA AND RINCON MOUNTAINS-
946 AM MST SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THIS EVENING
FOLLOWED BY DRY CONDITIONS LATE TONIGHT. OTHERWISE...HOT
TEMPERATURES WILL OCCUR AGAIN TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY CONDITIONS ARE EXPECTED SUNDAY. THEREAFTER...THUNDERSTORM
CHANCES WILL GRADUALLY INCREASE MONDAY THROUGH FRIDAY AS DEEPER
MOISTURE RETURNS TO THE AREA. HOT DAYTIME TEMPERATURES WILL
CONTINUE SUNDAY THROUGH TUESDAY FOLLOWED BY A COOLING TREND BY THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ510-120600-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
946 AM MST SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ507>509-511>513-120600-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
946 AM MST SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DRY CONDITIONS WILL PREVAIL THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
MAINLY NEAR THE MOUNTAINS SUNDAY. THEREAFTER...THUNDERSTORM
CHANCES WILL GRADUALLY INCREASE MONDAY THROUGH FRIDAY AS DEEPER
MOISTURE RETURNS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 11, 2:02 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
202 PM MST SAT AUG 11 2012

AZZ502-504-112145-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
202 PM MST SAT AUG 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 245 PM
MST...

AT 153 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF THREE POINTS...OR 13 MILES
WEST OF TUCSON...MOVING WEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...SAGUARO NATIONAL PARK WEST.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3214 11142 3236 11137 3225 11104 3209 11104
TIME...MOT...LOC 2102Z 096DEG 17KT 3218 11120

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:05 PM MSTSevere Thunderstorm WarningTWCPima25 min
Aug 10, 5:32 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 10, 6:23 PM MSTSpecial Weather StatementTWCPima52 min
Aug 11, 1:19 AM MSTSpecial Weather StatementTWCPima41 min
Aug 11, 2:02 PM MSTSpecial Weather StatementTWCPima43 min
Aug 11, 2:38 PM MSTSevere Thunderstorm WarningTWCPima22 min
Aug 11, 3:35 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 11, 3:45 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 11, 4:09 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 11, 4:19 PM MSTSevere Thunderstorm WarningTWCPima26 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.